Alert archive / Guam / Flash Flood Watches in 2021
Flash Flood Watch 2, NWS Guam
NWS Guam issued this flash flood watch at Jul 19, 2021, 11:10 PM CDT. It was in force for 48 hr.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2021, 11:10 PM CDT (04:10 UTC)
- Expired
- Jul 21, 2021, 11:00 PM CDT
- In force
- 48 hr
- Issued by
- NWS Guam
- Flood severity
- None
The text
As transmitted.
241 WGMY60 PGUM 200410 FFAGUM URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Tiyan GU 210 PM ChST Tue Jul 20 2021 .A developing monsoon pattern will bring periods of heavy rain across the Marianas the next few days. Torrential rains could lead to flash flooding in low-lying and poor-drainage areas. GUZ001-MPZ001>003-220400- /O.NEW.PGUM.FF.A.0002.210720T0410Z-210722T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guam-Rota-Tinian-Saipan- 210 PM ChST Tue Jul 20 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... The National Weather Service in Tiyan has issued a * Flash Flood Watch for a portion of the Marianas, including the following areas, Rota Island, Guam Island, Tinian Island and Saipan Island. * Through Thursday afternoon. * Heavy showers and thunderstorms associated with the monsoon will affect the islands the next few days. * Rainfall of 3 to 5 inches with locally heavier amounts are possible through Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
2 follow-up statements
617 WGMY60 PGUM 200452 FFAGUM FLOOD WATCH NATIONAL WEATHER SERVICE TIYAN GU 252 PM ChST Tue Jul 20 2021 .A DEVELOPING MONSOON PATTERN WILL BRING PERIODS OF HEAVY RAIN ACROSS THE MARIANAS THE NEXT FEW DAYS. TORRENTIAL RAINS COULD LEAD TO FLASH FLOODING IN LOW-LYING AND POOR-DRAINAGE AREAS. GUZ001>004-220200- /O.CON.PGUM.FF.A.0002.000000T0000Z-210722T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GUAM-ROTA-TINIAN-SAIPAN- 252 PM ChST Tue Jul 20 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF THE MARIANAS, INCLUDING THE FOLLOWING AREAS, GUAM, ROTA, SAIPAN, AND TINIAN. * THROUGH THURSDAY AFTERNOON * HEAVY SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE MONSOON WILL AFFECT THE ISLANDS THE NEXT FEW DAYS. * RAINFALL OF 3 TO 5 INCHES WITH LOCALLY HEAVIER AMOUNTS ARE POSSIBLE THROUGH THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ Ziobro
866 WGMY60 PGUM 220423 FFAGUM URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE TIYAN GU 223 PM ChST Thu Jul 22 2021 .A monsoon pattern will bring periods of heavy rain across the Marianas through Firday morning. Torrential rains could lead to flash flooding in low-lying and poor-drainage areas. GUZ001>004-221900- /O.EXP.PGUM.FF.A.0002.000000T0000Z-210722T0400Z/ /O.NEW.PGUM.FF.A.0003.210722T0423Z-210722T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GUAM-ROTA-TINIAN-SAIPAN- 223 PM ChST Thu Jul 22 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN TIYAN HAS ISSUED A * Flash Flood Watch for a portion of the Marianas, including the following areas, Rota, Guam, Tinian and Saipan. * Through Friday morning at 6 am. * Heavy showers and thunderstorms associated with the monsoon will affect the islands the next few days. * Rainfall of 3 to 5 inches with locally heavier amounts are possible through Thursday. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. $$ NS
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Guam wrote its last area forecast discussion before this flash flood watch went out at Jul 19, 8:24 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 19, 8:24 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Tiyan GU 1124 AM ChST Tue Jul 20 2021 .Update... The monsoon trough is indeed filling in right over us. Have updated so the rest of the day is Cloudy with numerous locally heavy showers. Thunderstorms are still isolated as there haven't been any lightning strikes observed...yet. Meanwhile, the forecast for Pohnpei was also updated. Mostly cloudy was changed to mostly sunny as a hole opened up in the clouds around them. It shouldn't last too long so only the first period (This Afternoon) was updated. && .Prev discussion... /issued 803 AM ChST Tue Jul 20 2021/ Marianas Synopsis... Satellite shows partly sunny skies and isolated showers over the Marianas at this time. A surface trough is creating a line of showers just west of the Marianas which seems to be gradually filling in. The Ipan buoy reveals combined seas of 3 to 4 feet, composed mainly of south-southeast and east swells. Numerical wave prediction models indicate we should have a southwest swell. Perhaps after some wraparound effects this is the south-southeast swell at the Ipan buoy. Discussion... A surface trough is forming just west of the Marianas, as part of the air flowing into Tropical Storm In-Fa far to the northwest. The convection associated with this trough had been fragmented, but is now really starting to fill in. This could indicate that we're not bringing the showers in fast enough. The winds are calm right now, this is not unusual at this time of the morning though. They should be southeast, gradually turning to southwest either tonight or Wednesday, as this surface trough links up with the southwest monsoon and becomes part of the monsoon trough. Depending on exactly where the trough sets up, the Marianas could see anything from a slight increase in showers to a series of days which could each see a substantial dump of rain. As if to emphasize this possibility, we have already had almost an inch already this morning at the airport. The Keetch-Byram Drought Index had just struggled back up to 400, and now that rain this morning is going to deliver it another thumping, although it won't show until Wednesday. In the long range, the Canadian Ensemble and the Global Ensemble Forecast System both show this monsoon event lasting into early August. While the ECMWF-HiRes winds it down around the 28th of July, this 7 day run is more than it had earlier. Looks like it's trending toward the GFS and CMCE. So, our forecast has southwest winds starting tomorrow and lasting through the end of the grids. Marine... Winds and waves look likely to build through the weekend. The main problem will be, by how much? The current forecast holds them at 7 to 9 feet, however the GFSwave takes them as high as 15 ft. We're also holding the winds at or below 20 knots for now, but some runs of some models are suggesting higher values. That could require a small craft advisory on fairly short notice. Hydrology... As mentioned above, the hydrology of this event is all going to come down to, where does the trough set up, and how strong is it? Since we don't know those in advance, that's the biggest source of uncertainty in this forecast. We're still hoping that the Liberation Day festivities are not impacted in a major way. Eastern Micronesia... The biggest forecast challenge lies with Pohnpei and perhaps Kosrae, as a surface trough to your east, currently located from 7N166E to 11N166E. This feature has a pretty decent amount of convection developing with it, aided by speed convergence behind it. The question lies with will this trough strengthen enough for convection to extend far enough south to clip Kosrae. For Pohnpei, it should reach there in about 60 to 72 hours. The thing is, the numerical models hint at this occurring, but the GFS time height series isn't as representative as what's currently occurring. There lies the dilemma, will this system weaken, or will the models, especially the GFS play "catch up" to reality. At the very least, isolated showers will be the main concern, but if this system holds together, we need to increase the showers to scattered coverage and potentially add in some gusty wind wording at some point. For Majuro, looks like a decaying ITCZ with no real significant disturbances upstream will foster a quiet pattern with hit and miss showers. Western Micronesia... Fairly benign conditions are expected to continue for Palau, with isolated showers being the theme this week, with monsoonal southwesterly winds taking hold. At Yap, things get a little more interesting as the GFS model, and to a lesser extent the NAVGEM, suggested a weak circulation developing southwest of Guam. Well, the latest infra-red satellite imagery, visible imagery from yesterday afternoon, and the latest scatterometer pass all show a fairly well-developed but compact circulation. The latest ECMWF has finally caught onto this. What the GS/NAVGEM show is this low lifting north and getting absorbed into the developing monsoonal flow as a southeast to northwest surface trough as it lifts towards/west of the Marianas. The question for Yap is this, will the circulation pass close enough to foster an increased chance for shower and thunderstorm development before it does so. The time height series suggests that it should be close enough to accomplish this at least for today, possibly into this evening. The latest satellite data also suggests this. As such, showers were increased to scattered coverage for today and we'll continue to monitor if it needs to be extended further in time. For Wednesday through the end of the week, as a monsoonal flow develops you can look for mostly cloudy skies to persist with isolated showers and perhaps a thunderstorm. Finally at Chuuk, with this region being on the edge of a decent upper-level divergent flow, any isolated shower may have enough ascent to achieve charge separation. However, no surface troughs are seen approaching in the next 72 hours, so we opted to go with isolated shower and a slight chance for thunderstorms wording. Otherwise, things look to stay fairly quiet through the week. Marine wise, given the developing monsoonal flow, look for a southwesterly swell to increase with time. However, current forecasts keep things below any need for headlines. && .GUM WATCHES/WARNINGS/ADVISORIES... GU...None. Marianas Waters...None. && Marianas: Stanko Micronesia: Slaughter IDSS: Schank
The office that day
Everything else NWS Guam issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:49 PM CDT | Areal Flood Advisory | GUM | 3 hr | |
| Jul 19, 9:54 PM CDT | Areal Flood Advisory | GUM | 3 hr | |
| Jul 20, 5:50 PM CDT | Flash Flood Warning | GUM | 3 hr |
Nearby
Flash Flood Watches in Guam, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.